Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Can Chemo bring out hidden PD?
    avatar
    dsp35 posted:
    For the last few years, my mother has had mobility problems we related to arthritis, age and bone degeneration. She had a hip replacement, back surgery and was preparing for knee replacement when they discovered cancer. She recently finished her last round of chemo and it debilitated her to the point that she can now (a month later) barely function without assistance. She developed tremors, severe constipation, could barely move her limbs, extreme weakness, etc. I started researching chemo induced parkinsonism and started to realize that she had already been experiencing many of the classic signs of PD for years (loss of smell, stooped, shuffling walk, slowness, freezing to get balance, choking, occasional nervous "shakiness", but no real tremor, yelling in her sleep, etc.). Now I am 99% sure she has PD. We have an appointment with a neurologist for evaluation and I don't want him to discount my suspicions because I am a lay person and it could just be the related to the chemo. Any suggestions on how best to communicate my concerns?

    Also, if it is PD, what does it mean to be undiagnosed for years? How much improvement can we realistically expect with medication/therapy?
    Reply
     
    avatar
    DUKE MEDICINE
    Mark A Stacy, MD responded:
    Dear dsp35
    It would not be likely that the chemotherapy itself bring out symptoms of PD, but certainly medications for nausea can do this. I would review her medication list for medications for nausea (not all will cause PD symptoms) and find out if she had any anti-nausea medications during IV infusions. The neurologist needs to know this.
     
    avatar
    dsp35 replied to Mark A Stacy, MD's response:
    I will check if she had them during IV, but I know she had them afterwards and is still taking them after a month. I just called and they say she is taking Reglan.
     
    avatar
    blackbarn2 replied to dsp35's response:
    My husband showed no signs of Parkinson, never...he went through chemo for lymphoma and according to bone marrow testing he was clean. Still he kept wasting, so off to the University..still no cancer detected. However, something was indeed wrong...one of the nurses suggested to me to ask for Neurology to pay him visit..ergo Parkinsonism dx! He was sharp as a tack. Still paying bills on line, all his banking...knew every nurse, how many kids they had, all the doctors (even the residence). To shorten a very long story..and 2 nursing homes I brought him home where he continued to take care of business. All the while wasting away to skin and bones. Oh how I wish I did things different and maybe he'd still be here. Our family Physician was at a loss! I should have insisted on taking him to Mayo or John Hopkins but he wouldn't have it.
    He may have had something in his chemo to stop nausea but no one ever said anything but he never got sick either. Nor did he loose his hair. He took a multi vitamin, stool softners,
    insulin (as he developed diabetes during chemo. The only other symptom he had was not blinking. Finally had to call hospice as I no longer could transfer him from the commode to the couch. 3 days before he died the University called and said they were willing to do treatments..We had waited for that call for 3 months. This came as his bed was being set up for hospice care. Then he was gone! It's been 5 years and I still do not know what killed him..death certificate says cancer...there was no cancer detected. Hind sight,, wish I'd had a autopsy but with hospice I think that's a no go?? Anybody out there have any ideas?


    Helpful Tips

    What would you like to know?Expert
    Over the last month the PD Exchange has addressed topics concerning diagnosis, medications, managing doctor's office visits, sleep ... More
    Was this Helpful?
    22 of 32 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Neurological Disorders Center